During this time I started to improve a little and was feeling okay. I was not back to baseline, but decent. And then the day of clinic I woke up feeling so exhausted that I felt like I was sleep walking my way over to clinic. The second my doctor walked in the room he took one look at me and said, “You look tired.” My PFTs weren’t exactly what you would expect after 3 weeks of IVs following 2 weeks of orals. I was up 3% from my last appointment, but still 5% below my “minimum” baseline and 9% from my ideal baseline. We made a new and somewhat unusual plan, but more on that later.
The next day I was so excited to get my port de-accessed. After 24 hour infusions for 3 weeks I was so excited to get rid of the pump that had followed me around all day, and was my snuggle buddy at night. I had an itchy spot on my arm that morning, but didn’t think much of it. This seems like a random detail, but I am sure some of you know why this comes into play later. I pulled the needle a few hours early (naughty, naughty) and spent the rest of the day out with friends.
The next morning I woke up to find my entire torso, arms and legs covered in hives. Naturally, I was concerned, but I had a non CF related procedure that morning and was reassured by many people that my hives may be related to nerves. I popped Benadryl and went about my day hoping the hives would fade as time went on.
The next morning I woke up only to realize my eyes wouldn’t fully open. The hives had spread to my face and my eyelids were swollen shut! At that point I knew what I had suspected all along, it was an allergy to the medication I had already finished. I called my doc, who agreed that my symptoms (fevers and hives) were likely an allergy to the penicillin antibiotic, Zosyn. It seems strange to have an allergy after completing an antibiotic because often allergies to antibiotics occur within hours of the first dose. However, allergies to antibiotics can happen at any time and do occur after the completion of the drug at times, like in my case.
So after 5 weeks of antibitotics including 504 hours of continuous infusions my lungs feel no different (if not slightly worse bcause of the round the clock use of Benadryl to keep my hives under control) and I have spent the last several days covered head to toe in hives with fevers.